Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, August 11, 2023

August 11, 2023 · NWS GRB · 8 events in 5 counties and zones

Thunderstorms developed ahead of an approaching cold front and shortwave across Minnesota during the afternoon hours on Friday (8/11). These storms tracked east through Wisconsin during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of an approaching cold front and shortwave across Minnesota during the afternoon hours on Friday (8/11). These storms tracked east through Wisconsin during the evening hours. The strongest storms produced damaging winds and hail up to tennis ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 11, 1:48 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 11, 1:48 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
248 PM CDT Fri Aug 11 2023

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 248 PM CDT Fri Aug 11 2023

Main concern is on thunderstorm potential this evening.

As of 19Z all but a few light showers had departed the area from
the morning convection, with pockets of clear skies, but clouds
were mostly still scattered to broken. Even so, SBCAPE values
ranged from about 800 to 1800 J/kg across the forecast area,
highest in central Wisconsin, lowest near the Upper Michigan
border. Farther west, an area of convection was developing across
central MN associated with a mid-level shortwave and jet streak.
This will be the main focus for this evening.

Ahead of this, some isolated, mid-afternoon light showers were
starting to pop up across the CWA as of 1930Z, driven by
instability and weak WAA. While the instability is there, don't
think the forcing will be strong enough to get much going out of
these. Some brief rain, and maybe a few lightning strikes will be
the main concern.

The complex across central MN is expected to reach the western CWA
around 01Z. While this complex will likely grow over the next few
hours, by the time it reaches the GRB forecast area instability
will start to wane and becoming elevated. The area with the
greatest potential for severe storms is central Wisconsin between
about 01Z to 04Z, with damaging winds and large hail the main
threats. After that time severe potential looks low. However, rain
and non- severe storms will continue to track across the area,
focused mainly south of Hwy 29. After 07Z most of this activity
will depart.

The rest of the night...Some clearing across the southern CWA, but
clouds and fog are possible across the north, possibly dense fog
in spots. Lows will range from the middle 50s to lower 60s.

Saturday...Overall, should be a quiet and pleasant day. Clouds
will be more persistent across northern Wisconsin, with a few
stray instability showers possible in the afternoon. Highs will
range from the upper 60s across far northern Wisconsin, to the
low 80s in the Fox Valley.

.LONG TERM...Saturday Night Through Friday
Issued at 248 PM CDT Fri Aug 11 2023

A low pressure system developing across the upper Mississippi
Valley will bring the next chance for rain to the region Sunday
afternoon into Monday night. This will be a slow moving system
with strong dynamics and several rounds of rainfall expected
during this period. The rain will start Sunday afternoon across
central and north-central Wisconsin, then spread east Sunday
night. The system will occlude Sunday evening and slowly track
across the western Great Lakes region Monday with lingering wrap
around moisture Monday night as the system tracks off to the east.
Instability with this system will be fairly limited, which will
limit overall severe potential. However some strong storms are
possible Sunday evening given the strong dynamics and decent bulk
shear values in place. The system is on track to provide a
widespread rainfall of over an inch across all of the area during
this period.

After a dry period on Tuesday another low pressure system and
attendant cold front could bring the chance for additional showers
and thunderstorms during the middle part of the week. Once this
system clears the area dry weather is then expected for the end of
next week. Other than below normal temperatures on Monday,
temperatures during the week are expected to more or less be
around normal for this time of year.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 101 PM CDT Fri Aug 11 2023

A mix of flying conditions this afternoon as the first round of
rain and thunderstorms departs to the east. Scattered to broken
clouds remain, with mainly MVFR condition across the north and VFR
conditions in central and east-central Wisconsin. In general will
see conditions improve through the afternoon, but cannot rule out
a stray shower.

The second round of showers and thunderstorms moves through from
northeast to southeast this evening. The best chance for thunder
is in central WI, so did include TSRA in the KAUW and KCWA TAFs.
Elsewhere, stayed with SHRA as confidence in not high enough any
thunderstorms will move across the north. By the time the activity
reaches east-central WI instability will have waned, so confidence
in thunderstorms at KGRB/KATW/KMTW is also low.

Any showers/storms should move east by 07Z. Clearing will start
across central and east-central WI, but low clouds and fog are
likely across the north tonight into Saturday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....KLJ
LONG TERM......Kurimski
AVIATION.......KLJ
Hazardous weather outlook, Aug 11, 1:50 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
250 PM CDT Fri Aug 11 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
250 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to arrive in central Wisconsin this
evening, around 8:00 PM. These storms could be strong or severe
and produce damaging winds and hail. There is only a marginal
threat of severe storms elsewhere during the evening.

Fog development is possible across northern Wisconsin tonight,
some of which could become dense.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible Sunday and Monday. Some of these storms
may become strong Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ521-522-541>543-122000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
250 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. Some storms
could produce strong winds during the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible Sunday and Monday. Any thunderstorms
could pose a hazard to mariners.

KLJ/Kurimski

In the hours before

Special weather statement, Aug 11, 3:53 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
453 PM CDT Fri Aug 11 2023

WIZ019-021-112245-
Langlade WI-Northern Oconto County WI-
453 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northern Oconto and
northeastern Langlade Counties through 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Veterans Memorial County Park, or 10 miles northeast of Antigo,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ma Ka Ja Wan Scout Reservation around 500 PM CDT.

Other locations impacted by this storm include Bryant, Boot Lake
Campground, Freeman, Neva, Lawrence Lake Natural Area, Pickerel,
Choate, Peters Marsh Wildlife Area, Hollister and Lily.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4538 8890 4538 8862 4523 8855 4515 8910
      4533 8916
TIME...MOT...LOC 2153Z 255DEG 28KT 4526 8903

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPC
Special weather statement, Aug 11, 5:14 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
614 PM CDT Fri Aug 11 2023

WIZ013-021-073-120000-
Southern Marinette County WI-Northern Oconto County WI-
Northern Marinette County WI-
614 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of central Marinette
and north central Oconto Counties through 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCaslin Mountain Natural Area, or 28 miles east of Crandon, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Wausaukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4520 8783 4533 8848 4538 8847 4538 8843
      4551 8842 4547 8781 4544 8786 4541 8785
      4536 8789 4535 8789 4536 8787 4537 8787
      4534 8785 4535 8783 4535 8779
TIME...MOT...LOC 2313Z 280DEG 24KT 4541 8836

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 11, 5:15 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
615 PM CDT Fri Aug 11 2023

WIZ013-112345-
Northern Marinette County WI-
615 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of north central
Marinette County through 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pembine, or 14 miles southeast of Iron Mountain, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Marinette County, including the following locations... Miscauno
Island and Kremlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4575 8787 4573 8786 4571 8781 4570 8781
      4568 8778 4567 8778 4566 8783 4560 8777
      4557 8779 4557 8783 4556 8783 4559 8800
      4576 8795 4576 8790
TIME...MOT...LOC 2315Z 280DEG 24KT 4567 8787

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 11, 5:33 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
633 PM CDT Fri Aug 11 2023

WIZ030-035-120015-
Wood WI-Marathon WI-
633 PM CDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of northwestern Wood and
western Marathon Counties through 715 PM CDT...

At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medford to near Owen to 9 miles northeast
of Fairchild. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Spencer around 655 PM CDT.
  Marshfield around 705 PM CDT.

Other locations impacted by these storms include Edgar, North Wood
County Park, Big Eau Pleine County Park, Little Chicago, Auburndale,
March Rapids, Hamburg, Hewitt, Rib Falls and Fenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8997
      4504 8963 4466 8984 4436 9028 4438 9032
TIME...MOT...LOC 2333Z 295DEG 32KT 4515 9041 4491 9053 4470 9083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Kurimski

The radar

The Green Bay radar (KGRB), 88 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Marinette

When
August 11, 5:54 PM CST to 5:55 PM CST
Where
Marinette County, 0.69 mi S of Middle Inlet
Measured
2.5 in hail
Reported by
Public
Coordinates
45.290, -88.000

Tennis ball size hail fell in Middle Inlet. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
August 11, 6:29 PM CST to 6:30 PM CST
Where
Marathon County, 0.85 mi NW of Mosinee
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.790, -89.710

Thunderstorm winds downed a tree, power pole, and a power line in Mosinee. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Portage

When
August 11, 6:46 PM CST to 6:47 PM CST
Where
Portage County, 2.86 mi SW of Whiting
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
44.450, -89.590

Thunderstorms produced a wind gust to 59 mph in Plover.

Thunderstorm Wind, Waupaca

When
August 11, 7:20 PM CST to 7:21 PM CST
Where
Waupaca County, 3.22 mi NW of Big Falls
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.650, -89.050

Thunderstorm winds downed trees northwest of Big Falls. The time of this report is an estimate based on radar data.

Hail, Door

When
August 11, 7:36 PM CST to 7:37 PM CST
Where
Door County, 0.49 mi E of Carlsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.950, -87.340

Nickel size hail fell in Carlsville.

Thunderstorm Wind, Door

When
August 11, 7:54 PM CST to 7:55 PM CST
Where
Door County, 3.43 mi W of Door Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.830, -87.500

Thunderstorm winds downed trees and power lines near Little Sturgeon. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Door

When
August 11, 8:00 PM CST to 8:01 PM CST
Where
Door County, 1.47 mi SSW of Door Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.810, -87.440

Thunderstorm winds downed trees and power lines near Sturgeon Bay. The time of this report is an estimate based on radar data.

Hail, Door

When
August 11, 8:08 PM CST to 8:09 PM CST
Where
Door County, 1.69 mi NE of Sturgeon Bay
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.850, -87.360

Penny size hail fell near Sturgeon Bay.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120224, 1120233, 1120240, 1120235, 1120225, 1120237, 1120239, 1120226.